Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


ED med and HIV med interaction (USE OF ED DRUGS WHILE ON ANTIRETROVIRALS, 2010)
Dec 22, 2010

I'm currently on Viramune and Truvada and I've been having problems getting an erection. My doctor prescribed cialis 10mg but it does not seem to work that well. If I take 20mg it works fine. Is there an interaction between my HIV meds and ED meds? Can I take the 20mg or other ED meds?

Response from Dr. Frascino

Hi,

Erectile dysfunction medications require dose adjustment when used concurrently with certain HIV medications (see below). Your current regimen of Viramune plus Truvada does not require dose adjustment.

Regarding your ED, your HIV physician specialist should conduct a thorough evaluation of potential underlying problems, such as hypogonadism (low free testosterone hormone levels) or psychological problems (depression, anxiety). Cialis or other ED drugs can be used as needed. Some men do require the 20 mg dose for putting the wood back in their woody. Your HIV physician specialist will help guide your dose.

Good luck. Happy Holidays.

Dr. Bob

ED and HIV (USE OF ED DRUGS WHILE ON ANTIRETROVIRALS, 2010) Dec 12, 2010

I am currently on a regiment of Norvir, Reyataz & Truvada. My internist told me that I could not be on any ED drugs while on this regiment. I did try a sample of Cialis and it worked beautifully with no side effects. I pased this information on to my internist who told me not to take any ED drugs. I have not discussed this with my ID doctor yet. Do you think there will be any hope for me?

Thanks.

Response from Dr. Frascino

Hi,

Your internist is either overly cautious or (more likely) not well informed. See below regarding dosage adjustments for ED drugs while on protease inhibitors.

I should also mention there are a variety of potential causes for ED in the setting of HIV disease. These include hormonal imbalances, such as hypogonadism (low testosterone levels) and psychological problems (depression, anxiety) among others. You should have a complete evaluation for ED (preferably by your HIV specialist). If ED medications are warranted, they can be used safely with the appropriate dose reductions.

Do I think there is any hope for you? Absolutely. I think your Mr. Happy will again be very happy and very soon.

Happy Holidays.

Dr. Bob

s it ok to take ED meds while on HIV meds? (USE OF ED DRUGS WHILE ON ANTIRETROVIRALS, 2010) Dec 3, 2010

Hi Dr. Robert hope all is well with you during these holidays. My question and I'm sure you have had your fair of this question is I am currently on Isentress, Norvir and Reyataz and also take libitor for my cholystrol levels. Is it ok to take cialis, viagra or levetra? I am having problems getting hard and staying hard :(... Thanks for your response in advance.

Response from Dr. Frascino

Hello,

You should talk to your HIV specialist about your erectile dysfunction (ED) problem. It's possible you may have an easily correctable problem, such as low testosterone levels, as a cause of your Mr. Softy.

If ED medications are warranted, you should use half of the lowest recommended dose while on protease inhibitors. See below.

Dr. Bob

The Theraphy and Sildenafil Citrate. Mar 11, 2010

Hello!

Well,this may sound embrassing,but please I need your advice.Iam 54yrs,diaagonised + a year ago.Long before been diagonised,Iam in the habit using sildenafil Citrate on the average 3times a week before sex so as to have a full erection.However,I have noticed that since I started my therapy a year ago,the sildenafil tablets do not produce the same effect of full erection that I use to have.Please, does this mean that,there is a kind reaction in using both drugs? Or,is it a psycological effect that is worring me,as NOW I have to use condom for my sex that is producing the effect of not having a full erection.Shold I stop the use of the sildenafil or not?I really dont want it to interfare with my therapy.Kindly Assist please.

Response from Dr. Frascino

Hello,

Why be embarrassed? Having sex three times a week at age 54 is great and will probably make some thirty-somethings quite envious! Erectile dysfunction is a very common problem and can be caused by a number of underlying conditions from psychological issues to hormonal problems. I'd suggest you discuss this issue with your HIV physician. He'll examine you and run some basic laboratory studies (free testosterone level, etc.) and discuss any potential drug-drug interactions. You didn't mention which antiretrovirals you are currently taking. Consequently I can't provide you with drug interaction information. I will mention that there can be drug-drug interactions with protease inhibitor antiretrovirals and erectile dysfunction drugs that necessitate dose adjustments. See below.

Be well. Keep it up!

Dr. Bob

erectile disfunction Jan 5, 2010

hi, i am a 45y/o male, diagnosed 1 year ago.my viral load is undetectable but my cd4 count is only 400,i didn't start meds until my count was 100. i am taking kaletra, isentress, and truvada. i have mild neuropathy in my toes, my doctor said it's from truvada.the main problem is i now suffer from ed,i was experiencing this problem prior to my hiv diagnosis, although now it is worse. my doctor said i can,t take viagra etc while on this medication. he said he will put me on non nukes when he gets back from holidays.does this mean i can then take ed meds? if i do take ed meds, will it have a negative impact on my long term health. i am currently very healthy and fit, although i do get a little bit of fatigue. i've met someone really special and i need to know the best and quickest way to regain my sex life while not damageing my long term health. can you please help?

Response from Dr. Frascino

Hi,

Has your doctor performed an evaluation of your erectile dysfunction? If not, that should be the first step. This would include checking your free serum testosterone among other things. Hypogonadism (low testosterone) is very common among HIVers. It's also easily treated with self-applied daily testosterone gels. If your workup for ED is unremarkable, it's certainly reasonable to try the erectile dysfunction drugs (Viagra, Cialis, Levitra). You can take them while on your current regimen (Kaletra, Isentress and Truvada), but you need to modify the dosage. Cialis, Levitra and Viagra levels are increased when taken with Kaletra. The recommended dosages (reduced dose) for the ED drugs while on Kaletra are:

1. Cialis 10 mg per 72-hour period;

2. Levitra 2.5 mg per 72-hour period;

3. Viagra 25 mg per 48-hour period.

You do not need to switch your antiretroviral regimen just to make Mr. Happy a bit (OK, a whole lot) happier.

Happy 2010. Good luck with your Mr. Right.

Dr. Bob


Previous
Self-Forgivness
Next
doubt abt hiv

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement